HIV Positive and Feeling Sad
Jul 21, 2004
Dear Dr. Horwath, I was diagnosed HIV positive four years ago. While initially distressed, I have learned to accept my situation and live my life with as much fulfillment as possible. Lately however, I have noticed a significant change in my mental health. I find myself profoundly sad and without much hope for the future. I have lots of confidence in my HIV doc, and told him of my condition. He put me on 200 mg of Wellbutrin, but frankly, I'm not experiencing the changes that I had hoped for. I'm presently on Viramune, Abacavir and 3TC, and have an undetectable viral load and a CD4 count of about 380. My question is this: Are these particular medications, in your opinion, associated with depression, or if not, is there another drug, apart from Wellbutrin that might help my emotional state of mind. I am a teacher and presently work fulltime - and thankfully, holidays are just around the corner. I'd appreciate any advice you can offer. Thank you.
Response from Dr. Horwath
You are sufffering from clinical depression, for which we have excellent treatment. The antiretroviral medications that you are taking do not cause depression, although depression has been reported as a side effect of efavirenz (Sustiva).
Your doctor started Wellbutrin, which is an effective antidepressant, but you are on a sub-therapeutic dose. You are likely to get a much better response by gradually increasing the dose to Wellbutrin SR 450 mg/day. The SR refers to slow-release, which is a formulation that only needs to be taken once/day.
If Wellbutrin at the higher dose is not effective, there are many more antidepressants which can help (e.g. Zoloft, Lexapro, Effexor, etc.). You may want to seek a referral to a psychiatrist with experience in treating depression. Psychotherapy is also extremely helpful in conjunction with antidepressant medication.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Itchy Skin A Sign Of Acute HIV Infection?
- Burning Urethra After Oral Sex Worried I Have HIV
- Red Spots After Giving Oral Sex What Are The Chances Of HIV
- Can A Bladder Infection Cause Vaginal Bleeding?
- How Long After Sex Do Symptoms Of A Std Occur?
- Is Clindamycin Used To Treat Some Sexually Transmitted Disease?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.